Ask the HIV Specialist
This Issue's Specialist: Richard Prokesch, M.D., AAHIVS
I have multiple sclerosis and was advised by a recent partner that I may need an HIV test. I was diagnosed with MS in January 2009. I have had one sex partner this year. Due to a major flare up with my MS, we have not seen each other in three months.
I usually get tested twice a year for HIV. I went today and I'm waiting for the results. I inject Betaseron (interferon) every other day. This being an immune system suppressant, how will it affect HIV treatment should I find that I am positive? Does this affect the possibility of contracting the virus? I always use protection until I know someone well.
Any advice or information you can share would be greatly appreciated.
Submit your questions for Ask the HIV Specialist to AAHIVM@tpan.com
Thanks for your question. I actually would like to answer several questions that you have posed, perhaps subconsciously, in addition to your primary question.
First, there are no data of which I am aware that beta-1b interferon (Betaseron) effects HIV infection either positively or negatively. As you may know, interferons are naturally occurring proteins produced by cells in response to viral infections and other biologic agents. Interferon beta-1b has been shown to result in enhancement of suppressor T-cell activity and has been studied in the past as a potential treatment against HIV infection. The studies did not demonstrate any positive effects on CD4 counts or viral loads, but no adverse effects were found either. Thus, if you became HIV infected I see no reason to stop the Betaseron if it is still needed to treat your multiple sclerosis.
There are also no data to suggest that Beta interferon would make it more or less likely to become infected with HIV if exposed.
I do want to address your comments about HIV infection in general. Regardless of your other medical problems, both you and your partner should take precautions to minimize risk and to prevent yourselves from becoming HIV-infected, and you should both be tested if either of you have recently engaged in behavior that puts you at risk for HIV. Whereas HIV infection can be controlled much better than in the past with the multiple antiretroviral medications now available, as with any infectious disease, prevention is far superior to treatment.
Good luck and hopefully your MS is or soon will be in long-term remission.
After having Lasik surgery to correct my vision, I have developed moderate/severe dry eye that is affecting my vision. I have had two ophthalomologists highly recommend Restasis, as daily lubricating drops are not helping much. My local infectious disease physician is concerned about the immune suppressing nature of Restasis. Both ophthalomologists and my general practitioner all say that there is no evidence of absorption in the blood stream of Restasis. What is the generally accepted recommendation regarding Restasis and HIV?
Dear No More Tears,
Thank you for asking about using Restasis in the case of HIV infection. You are correct in that many eye drops are absorbed systemically and can result in some side effects. Cyclosporine (Restasis) is an immunosuppressant and thus, theoretically could be of detriment to someone infected with HIV. There are no studies I could find that showed that systemic cyclosporine adversely affects HIV infection. Many HIV-positive patients have received transplants (especially liver) and have done well on the immunosuppressant medications necessary for them to not reject their transplanted organ. Restasis is an emulsion and studies have shown no absorption and thus no detectable blood levels. It is thus quite safe to use in HIV-infected persons. It has been shown that nasolacrimal occlusion (i.e., applying pressure to your tear ducts with washed fingers) for three minutes or closing the eyes for two minutes after installation of eye drops dramatically reduces systemic absorption of those drops. This is probably overkill with Restasis, as there seems to be no significant absorption as I mentioned previously.
Got a comment on this article? Write to us at firstname.lastname@example.org.
This article was provided by Test Positive Aware Network. It is a part of the publication Positively Aware. Visit TPAN's website to find out more about their activities, publications and services.